North Carolina, 2008

Rip Currents in North Carolina, August 31, 2008

August 31, 2008 · NWS ILM · 2 events in 1 county or zone

Southeast swells from Tropical Storm Hannah, combined with east northeast winds produced dangerous rip currents at New Hanover County beaches.

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILM wrote it up.

Southeast swells from Tropical Storm Hannah, combined with east northeast winds produced dangerous rip currents at New Hanover County beaches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before the first event at Aug 31, 7:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Aug 31, 7:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
845 AM EDT SUN AUG 31 2008

.SYNOPSIS...
A WEAK COLD FRONT WILL MOVE ACROSS THE AREA TODAY...BRINGING LOWER
HUMIDITY FOR LABOR DAY. HIGH PRESSURE WILL BUILD FROM THE NORTH
THROUGH THE WEEK. SWELLS FROM TROPICAL CYCLONE HANNA WILL AFFECT THE
BEACHES THROUGH THE PERIOD RESULTING IN AN INCREASED RISK FOR RIP
CURRENTS. PEOPLE ACROSS THE EASTERN CAROLINAS SHOULD CONTINUE TO
MONITOR THE LATEST FORECASTS FROM THE NATIONAL HURRICANE CENTER ON
HANNA.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 9 AM SUNDAY...
LAST STUBBORN AREA OF FOG IN COLUMBUS COUNTY WILL BE HISTORY SOON.
NO CHANGES TO THE FCST THINKING AT THIS TIME. THERE IS VERY LITTLE
TRIGGER FOR CONVECTION TODAY...THE SEA BREEZE...AND A FEW OUTFLOW
BOUNDARIES INLAND THAT YDYS CONVECTION PUT DOWN. STILL FAVOR SCHC
POPS AS ISO STORM COULD POP JUST ABOUT ANYWHERE. COVERAGE MAY BE
SLIGHTLY HIGHER ALONG SEABREEZE VS INLAND AND WILL TRY TO SHOW THAT
IN GRIDS BUT AFFECTS ON TEXT PRODUCTS PROBABLY NEGLIGIBLE. COLD
FRONT HAS BEEN HARD TO FIND IN MODEL SFC PROGS LAST FEW DAYS...IT
NOW APPEARS IN SFC OBS WITHIN THE OVERALL NE FLOW EVERYWHERE AS A
DEWPOINT BOUNDARY UP IN VA. IT SHOULD DROP INTO THE AREA THIS
EVE/EARLY TONIGHT BUT THE BEST DEWPOINT DROPS ARE NOT PROGGED TO GET
UNDERWAY TIL THE END OF THE PD. MAIN FCST ISSUE FOR THE NEAR TERM
WILL TO BE HOW THIS AFFECTS POTENTIAL FOR FOG OVERNIGHT. CURRENT
FCST SOUNDINGS SHOW ENOUGH MIXING THAT FOG SHOULD NOT BE MUCH OF AN
ISSUE DESPITE THE LAG OF DRY AIR ADVECTION.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
AS OF 3 AM SUNDAY...FRONT WILL RESIDE SOMEWHERE NEAR OUR SOUTHERN
COUNTIES EARLY MONDAY AT LEAST VIA THE WIND FIELDS. THE MOISTURE
DISCONTINUITY WILL BE MAKING STEADY PROGRESS FROM THE NORTH. SOME
DECENT OMEGA WITH THE LOW LEVEL CONVERGENCE AROUND 850MB SO AN
ISOLATED SHOWER OR THUNDERSTORM CANT BE RULED OUT IN GEORGETOWN OR
WILLIAMSBURG COUNTY. OTHERWISE...THAT WILL BE IT FOR POPS FOR THE
SHORT TERM AS PRECIPITABLE WATERS DROP TO NEAR ONE HALF INCH BY
MIDDAY TUESDAY.

TOUGH CALL ON TEMPERATES AS AIRMASS WILL BE IN TRANSITION SO
CONTINUITY OR PERSISTENCE IS OUT. THE GFS/MAV NUMBERS CONTINUE TO BE
THE WARMEST EVEN IN THE WAKE OF THE FRONT. WILL OPT FOR A BLEND WITH
A SLIGHT NOD TOWARD THE COOLER MET NUMBERS.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
AS OF 3 AM SUNDAY...THERE IS REALLY NO POINT TO MAKE ANY SIGNIFICANT
CHANGES TO THE EXTENDED WITH SO MUCH UNCERTAINTY REGARDING THE
EVOLUTION OF HANNA. THE LATEST OPERATIONAL GFS CONTINUES TO BRING
THE STORM JUST OFF THE COAST MAKING LANDFALL NOW NEAR CAPE LOOKOUT.
THE ENSEMBLES HAVE TWO CLUSTERS...ONE REMAINING OFF THE FLORIDA
COAST AND ANOTHER MOVING OFF TO THE NE FARTHER OFFSHORE.
ANYWAY...THINGS REMAIN DRY WITH SEASONABLE TEMPERATURES WEDNESDAY
THROUGH SUNDAY WITH LITTLE TO NO CHANCE OF RAIN HANNA
NOTWITHSTANDING.

&&

.AVIATION /09Z SUNDAY THROUGH FRIDAY/...
BRIEF LIFR AT THE MYRTLES THIS MORNING DUE TO
STRATUS....OTHERWISE...VFR WILL PREVAIL ALL TERMINALS AFT 14Z. COULD
SEE A FEW SHRA/TSRA AROUND TODAY...BUT NOT ENOUGH COVERAGE EXPECTED
TO INCLUDE IN PREVAILING OR TEMPO GROUPS. BEST CHANCE WOULD BE AFTER
18Z.

HIGH CIRRUS FROM GUSTAV WILL CONTINUE TO LIMIT THE CHANCES FOR FOG
TONIGHT. THIS MAY LIMIT THE DURATION OF ANY FOG BUT IFR CHANCES ARE
STILL POSSIBLE RIGHT AROUND SUNRISE.

OUTLOOK THROUGH FRIDAY...HIGH PRESSURE WILL BUILD SOUTHWARD MONDAY
THROUGH THURSDAY. VFR WILL PREVAIL. POSSIBLE IMPACT OF HANNA WOULD
BE TOWARD THE END OF NEXT WEEK.

&&

.MARINE...
NEAR TERM /THROUGH TONIGHT/...
AS OF 3 AM SUNDAY...BENIGN OCEAN CONDITIONS THROUGH THIS MORNING
WILL DETERIORATE THROUGH TONIGHT AS A NE-EASTERLY FETCH DEVELOPS.
THE FETCH WILL BE A RESULT OF HIGH PRESSURE BUILDING IN FROM THE
NORTH IN THE WAKE OF A WEAK COLD FRONT. SEAS CURRENTLY AVERAGE 1-2
FT ACROSS THE COASTAL WATERS...AND WILL INCREASE TO 4-5 FEET
TONIGHT. THE WAVE SPECTRUM WILL BE COMPRISED OF THE OLD E-SE
SWELL...AN INCREASING NE-E WIND WAVE...AND THE ARRIVAL OF WEAK HANNA
SWELLS LATER TODAY. THE HANNA SWELLS WILL INCREASE HEADING INTO THE
SHORT TERM PERIOD.

SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...
AS OF 3 AM SUNDAY...THE LATEST MODEL GUIDANCE IS ALMOST IDENTICAL
TO PREVIOUS RUNS WARRANTING LITTLE CHANGE TO THIS MORNINGS FORECAST
FOR THE SHORT TERM. STILL LOOKING AT NE WINDS ON THE ORDER OF 15-20
KNOTS MONDAY BASICALLY REMAINING IN THIS RANGE THROUGH TUESDAY
AFTERNOON. SPEEDS SHOULD RELAX SLIGHTLY BY WEDNESDAY MORNING AS LOW
LEVEL WIND PROFILES WEAKEN.

WIND WAVES WILL COMBINE WITH SWELL FROM HANNA TO DEVELOP SEAS JUST
BELOW SMALL CRAFT CRITERIA MONDAY INCREASING INTO CRITERIA MONDAY
EVENING AND CONTINUING BASICALLY THROUGH WEDNESDAY MORNING.

LONG TERM /TUESDAY THROUGH THURSDAY/...
AS OF 3 AM SUNDAY...NO CHANGES TO THE EXTENDED COASTAL WATERS
FORECAST THIS MORNING. WINDS RELAX AS HIGH PRESSURE SETTLES OVER
THE WATERS. SEAS WILL BE OR COULD BE A DIFFERENT STORY DEPENDING
ON THE EVOLUTION OF HANNA AND THE SWELL EMANATING FROM IT.

&&

.RIP CURRENTS...
SWELLS FROM HANNA WILL BEGIN TO ARRIVE LATER TODAY...THOUGH WAVE
ENERGY IN THIS COMPONENT WILL BE MINIMAL AT FIRST. THE SWELL WILL
INCREASE TO CRITICAL LEVELS LATE TONIGHT AND MONDAY SUPPORTING AN
ELEVATED RIP CURRENT RISK THROUGH THE WEEK. A MODERATE RISK IS
ALREADY UP FOR TODAY...THOUGH THIS SHOULD MAINLY BE AN ISSUE FOR
LATER IN THE DAY AND THIS EVENING.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
NC...NONE.
MARINE...NONE.

&&

SYNOPSIS...SRP
NEAR TERM...MBB/SRP
SHORT TERM...SHK
LONG TERM...SHK
AVIATION...SRP/HEDEN
RIP CURRENTS...SRP
Hazardous weather outlook, Aug 31, 4:32 AM EST, 4 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
532 AM EDT SUN AUG 31 2008

NCZ097-100-101-SCZ034-046-011000-
PENDER-BRUNSWICK-NEW HANOVER-HORRY-GEORGETOWN-
532 AM EDT SUN AUG 31 2008

...MODERATE RISK OF RIP CURRENTS IN EFFECT THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RISK OF RIP CURRENTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE POTENTIAL FOR RIP CURRENTS WILL INCREASE SIGNIFICANTLY DURING
MONDAY. THE THREAT OF RIP CURRENTS WILL PERSIST THROUGH THE WEEK.
ALL PEOPLE PLANNING A TRIP TO THE BEACH SHOULD HEED THE ADVICE OF
LIFEGUARDS AND MONITOR THE RIP CURRENT FORECAST EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ087-096-099-SCZ017-023-024-032-033-039-011000-
ROBESON-BLADEN-COLUMBUS-MARLBORO-DARLINGTON-DILLON-FLORENCE-MARION-
WILLIAMSBURG-
532 AM EDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NORTH CAROLINA AND
NORTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ250-252-254-256-011000-
SURF CITY TO CAPE FEAR NC OUT 20 NM-
CAPE FEAR NC TO LITTLE RIVER INLET SC OUT 20 NM-
LITTLE RIVER INLET TO MURRELLS INLET SC OUT 20 NM-
MURRELLS INLET TO SOUTH SANTEE RIVER SC OUT 20 NM-
532 AM EDT SUN AUG 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ADJACENT COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

29

Event by event

2 rip current. Local standard time, as filed.

Rip Current, New Hanover

When
August 31, 9:00 AM EST to 5:15 PM EST
Where
New Hanover forecast zone
Reported by
Newspaper

Ocean Rescue reported over 40 rip related rescues at Wrightsville and Carolina beaches.

Rip Current, New Hanover

When
August 31, 4:45 PM EST
Where
New Hanover forecast zone
Deaths
1 direct, 0 indirect
Reported by
Law Enforcement

Several rip related rescues were made off of Loggerhead Road in the Fort Fisher State Recreation Area. Kure Beach lifeguards responded to the scene, and pulled a male from the water, who was either dead at the scene or shortly after.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, New Hanover2008-08-3147MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2008Every state in 2008This day in weather historyWarnings in North Carolina, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 129970, 129975.